DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20164147

Sequential appearance of four clinical delayed drug hypersensitivity in the same patient

Leena Chularojanamontri, Papapit Tuchinda, Yuttana Srinoulprasert, Kanokvalai Kulthanan, Werner J. Pichler

Abstract


This patient had a two-month history of four clinical manifestations of drug hypersensitivity reactions (DHR): maculo papular eruption, Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), acute generalized exanthematous pustulosis (AGEP) and toxic epidermal necrolysis (TEN). The eliciting drugs were rifampicin, possibly gabapentin, levofloxacin, meropenam and/or colistin. Thus, the patient might develop a multiple drug hypersensitivity syndrome. The TEN-like lesion appeared after stopping drugs for two days. A different manifestation of DHR in dependence of drug use suggests that the distinct manifestations of DHRs are due to the stimulation of T cells with distinct functions. The simultaneous appearance of AGEP and DRESS symptoms might be due to the simultaneous stimulation of two (or more) different T cell subsets, which are functionally dominant. Lastly, the appearance and further propagation of symptoms after therapy-stop is a common but somewhat neglected problem in DHR, which raises questions regarding the cause of persisting T cell activation.


Keywords


AGEP, Drug hypersensitivity reactions, DRESS, Mechanisms, Sequential appearance

Full Text:

PDF

References


Daubner B, Groux-Keller M, Hausmann OV, Kawabata T, Naisbitt DJ, Park BK, et al. Multiple drug hypersensitivity: normal Treg cell function but enhanced in vivo activation of drug-specific T cells. Allergy. 2012;67:58-66.

Liu C, Bayer A, Cosgrove SE, Daum RS, Fridkin SK, Gorwitz RJ, et al. Clinical Practice Guidelines by the Infectious Diseases Society of America for the Treatment of Methicillin Resistant Staphylococcus aureus Infections in Adults and Children. Clin Infect Dis. 2011;52:e18-55.

Bouvresse S, Valeyrie-Allanore L, Ortonne N, Konstantinou MP, Kardaun SH, Bagot M, et al. Toxic epidermal necrolysis, DRESS, AGEP: do overlap cases exist? Orphanet J Rare Dis. 2012;25:7.

Kardaun SH, Sekula P, Valeyrie-Allanore L, Liss Y, Chu CY, Creamer D, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013;169:1071-80.

Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: a literature review. Am J Med. 2011;124:588-97.

Pichler WJ, Daubner B, Kawabata T. Drug hypersensitivity: flare-up reactions, cross-reactivity and multiple drug hypersensitivity. J Dermatol. 2011;38:216-21.

Matsuda H, Saito K, Takayanagi Y, Okazaki T, Kashima K, Ishikawa K, et al. Pustular-type drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms due to carbamazepine with systemic muscle involvement. J Dermatol. 2013;40:118-22.

Pichler WJ. Delayed drug hypersensitivity reactions. Ann Intern Med. 2003;139:683-93.

Chung WH, Hung SI, Yang JY, Su SC, Huang SP, Wei CY, et al. Granulysin is a key mediator for disseminated keratinocyte death in Stevens-Johnson syndrome and toxic epidermal necrolysis. Nat Med. 2008;14:1343-50.

Britschgi M, Steiner UC, Schmid S, Depta JP, Senti G, Bircher A, et al. T cell involvement in drug induced acute generalized exanthematous pustulosis. J Clin Investig. 2001;107:1433-41.

Schmid S, Kuechler PC, Britschgi M, Steiner UC, Yawalkar N, Limat A, et al. Acute generalized exanthematous pustulosis: role of cytotoxic T-cells in pustule formation. Am J Pathology. 2002;161:2079-86.

Choquet-Kastylevsky G, Intrator L, Chenal C, Bocquet H, Revuz J, Roujeau JC. Increased levels of interleukin 5 are associated with the generation of eosinophilia in drug-induced hypersensitivity syndrome. Br J Dermatol. 1998;139:1026-32.

Mennicke M, Zawodniak A, Keller M, Wilkens L, Yawalkar N, Stickel F, et al. Fulminant liver failure after vancomycin in a sulfasalazine-induced DRESS syndrome: fatal recurrence after liver transplantation. Am J Transplant. 2009;9:2197-202.

Pichler WJ, Adam J, Watkins S, Wuillemin N, Yun J, Yerly D. Drug Hypersensitivity: How Drugs Stimulate T Cells via Pharmacological Interaction with Immune Receptors. Int Arch Allergy Immunol. 2015;168:13-24.